Attention to detail

From similar-sounding names to illegible handwriting, GPST editor Dr Susan Gibson-Smith highlights the most common prescribing risk areas

 

PRESCRIBING is a common task for GPs but it is one in which even a simple error can have serious consequences.

Consider the following scenario:

The mum looked exhausted. She had been struggling to breastfeed for two months but it was becoming increasingly difficult with the vomits and the crying. The health visitor said it was reflux and to try ranitidine, but had not specified a dose. The BNF wasn’t much help and I was feeling pressured. I checked the paediatric BNF and saw the dose for a child 1–5 months was 1 mg/kg 3 times daily (max. 3 mg/kg 3 times daily). The baby was crying and mum seemed annoyed I was taking so long. She told me the baby weighed 7.5kg so I gave her the prescription for 5ml three times a day as there was 75mg in 5ml. I was pleased at being able to work out the solution without having to ask anyone, and mum was happy that she had a medicine to help.

Later that afternoon the pharmacist called to say I had prescribed 10 times the recommended dose of ranitidine and that mum was very upset. How could this have happened?

Around 14 per cent of all GP claims handled by MDDUS relate to prescribing, from confusing similar-sounding drug names and mixed-up doses to failing to follow General Medical Council guidance. As a trainee GP, it is crucial to be aware of the most common prescribing pitfalls.

Patient names

Take care to check that the computer record you have open is for the correct patient. This may sound basic, but on a busy day it can be easy to confuse Mary Smith (DOB 21/5/42) with Mary Smith (3/10/51). Always check with the patient that they are who you think they are.

Generic or brand

We are all taught as medical students to prescribe generically but there are times when it is more appropriate to prescribe a brand name medicine. One key example is for patients with epilepsy where using the branded drug (e.g. Epilim) can be crucial to ensure the correct drug is given. Care should always be taken with HRT prescribing as a common mistake is to give a patient unopposed oestrogen instead of combined as the names can be confusing.

It is also important to note that brand name prescribing is sometimes cheaper than generic if the drug has come off patent. An example of this would be Longtec instead of the generic oxycodone. It is advisable to regularly check your CCG/health board’s formulary to make sure you are up-to-date with the latest changes.

Handwriting

Particular care should be taken when a patient presents you with a handwritten letter from secondary care recommending a medication that may be difficult to decipher. If in doubt, phone the prescriber and check the dose, even if it means the patient has to come back and collect it later. The GMC’s guidance Good practice in prescribing medicines and devices is quite clear that: “You are responsible for the prescriptions you sign and for your decisions and actions when you supply and administer medicines and devices or authorise or instruct others to do so. You must be prepared to explain and justify your decisions and actions when prescribing, administering and managing medicines.”

It is not a defence to say the consultant did not write clearly.

Beware the dropdown

Computer dropdown menus are designed to make your life easier, but if you are short of time it can be easy to let attention to detail slip. Drug names can look similar and may appear close together on the dropdown list. The MHRA highlighted its most common Yellow Card reports of harm following confusion between the following drugs:

  • Clobazam and Clonazepam (both benzodiazepines)
  • Atenolol (beta blocker) and Amlodipine (calcium channel blocker)
  • Propranolol (beta blocker) and Prednisolone (corticosteroid)
  • Risperidone (antipsychotic) and Ropinirole (dopamine agonist)
  • Sulfadiazine (antibiotic) and Sulfasalazine (disease-modifying anti-rheumatic drug)
  • Amlodipine (indicated for hypertension and angina) and Nimodipine (indicated for the prevention of ischaemic neurological deficits following aneurysmal subarachnoid haemorrhage).

Quantities

Take care when initiating new prescriptions, especially for patients with a new diagnosis of mental health conditions, to ensure that you are prescribing the appropriate quantity. For example, some IT systems automatically default to large amounts, e.g. sertraline to 56 tablets. Paracetamol also routinely defaults to 100 tablets. The risk of overdose should always be considered and it is good practice to limit the amount of medication to the time of the next review to help mitigate this risk.

Co-morbidities

The GMC’s Good medical practice states that, in providing clinical care, doctors “must prescribe drugs or treatment, including repeat prescriptions, only when you have adequate knowledge of the patient’s health, and are satisfied that the drugs or treatment serve the patient’s needs.” Certain co-morbidities can influence prescribing. For example, care should be taken when prescribing antibiotics or statins for patients with chronic kidney disease (CKD) as the dose may need to be modified. Poly-pharmacy is another risk area where it is important to be aware of the interaction between any new acute medicine you are prescribing and the existing medication the patient is on. An obvious example of this is for patients on warfarin.

Beware pop-up fatigue: often during a consultation you can be bombarded by a barrage of warning messages, and the temptation is to ignore them when you are busy. Allergies can also form part of the pop-up assault on the screen. Always ask the patient if they have any allergies even if none are showing on the system. Most practices have a system for recording allergies but this is not always fail-safe. Keep in mind allergy risks when prescribing during home visits where you may not have the full patient history available to you. If in doubt, delay prescribing until you return to the surgery and have checked the notes. Find out from the patient which pharmacy they use and agree to send the prescription there directly.

Repeats

Before signing a repeat prescription, take care to read it over. You are responsible for that prescription even if you did not initiate the drug. Key risk areas to look out for are repeat drugs that require monitoring, e.g. warfarin, DMARDS and contraceptives. Make sure you know the reviews have been done before you sign.

Back to our scenario

As our scenario above shows, mistakes can easily happen in prescribing for children when the dose is dependent on the patient’s weight. In our scenario, the trainee was under pressure during the consultation and unfamiliar with prescribing the drug in infant form. She had calculated the dose for the baby as 7.5mg three times a day but instead of 0.5ml of the 75/5ml solution she incorrectly worked it out as 5ml. Fortunately the pharmacist spotted the dose error before any harm came to the baby.

If in doubt, stop and double-check all the prescription details.

Dr Susan Gibson Smith is a medical adviser at MDDUS and editor of GPST